Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 28, NWS Wichita, KS

December 14, 20227 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 14, 2022, 11:36 AM CST for 7 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2022, 11:36 AM CST (17:36 UTC)
Expired
Dec 14, 2022, 3:44 PM CST
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS73 KICT 141736
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1136 AM CST Wed Dec 14 2022

KSZ032-033-047>051-150100-
/O.NEW.KICT.WI.Y.0028.221214T1736Z-221215T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
1136 AM CST Wed Dec 14 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice and 
  McPherson Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Loose outdoor items will be blown around.
  Difficult driving conditions are expected, especially along
  north and south oriented roads. High profile vehicles will also
  be affected. Caution on roadways is advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Metzger
1 follow-up statement
480 
WWUS73 KICT 142144
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
344 PM CST Wed Dec 14 2022

KSZ032-033-047>051-142245-
/O.CAN.KICT.WI.Y.0028.000000T0000Z-221215T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
344 PM CST Wed Dec 14 2022

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory criteria this afternoon.
Therefore, the advisory has been canceled. Wind gusts up to 35 
mph are still possible through the evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 14, 11:28 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 14, 11:28 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1128 AM CST Wed Dec 14 2022

.SHORT TERM...(Today through Friday night)
Issued at 356 AM CST Wed Dec 14 2022

Key Points:

* Near-normal to below normal temperatures through the weekend

* Much colder for mid to late next week

* Confidence remains low for any snowfall next week

As of 4 AM Wednesday morning, the impressive midlevel low continues
to rotate across portions of northeast NE. An attendant 994 mb low
was located just west of Omaha, NE. Our relatively close proximity
to the surface low has sustained a modest pressure gradient across
the area. At this hour, Salina and Russell continue to gust between
25-35 MPH. Temperatures have dipped into the mid to upper 20s across
the region. Coupling the two together was yielding wind chill values
from 10-20 degrees.

The modest surface pressure gradient will remain in place through
the afternoon with wind gusts remaining between 25-35 MPH for most
locations. Boundary layer mixing heights are forecast to approach
800 mb this afternoon, which translates to surface temperatures in
the upper 30s to lower 40s areawide. Partly cloudy skies are
expected by afternoon as diurnal cumulus develop across much of the
area. Transitioning into the overnight hours, low temperatures are
forecast to reach the 20s once again. The low level wind profile
will strengthen throughout the night. Forecast soundings suggest the
boundary layer will remain predominately coupled through the night
and will support northwest wind gusts up to 40 MPH, possibly
stronger, with the strongest across central KS. Combing the stronger
winds with temperatures in the 20s yields wind chill readings in the
0s and 10s. A carbon copy, temperature wise, is anticipated for
Thursday and Friday afternoons with highs in the 30s to near 40.
Northwest winds will continue gusting up to 40-45 MPH with the
strongest gusts across central KS.

.LONG TERM...(Saturday through Tuesday)
Issued at 356 AM CST Wed Dec 14 2022

Transitioning into the extended period, the persistent midlevel
trough/low across the upper Midwest will slowly advance eastward
into the weekend as ridging overspreads the high Plains. This will
allow surface ridging to spill into the Plains, decreasing wind
speeds by Saturday. Temperatures will rebound a bit with highs
returning to the 40s for most locales. A low amplitude midlevel
shortwave is progged to eject from the southwest US Sunday into
Monday. This could result in a chance for light rain and/or snow.
Beyond that, all eyes will be on another strong midlevel trough
towards the middle/end of next week that will send temperatures
tumbling and increase the potential for accumulating snowfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM CST Wed Dec 14 2022

VFR conditions are expected for this TAF period. There will be
some VFR cigs Central Kansas today, mainly at KRSL, KGBD and KSLN
but these cigs will clear by 23Z. Conditions will be rather windy
with the highest winds expected at KRSL, KGBD and KSLN. These
windy conditions will diminish a little after 00Z tonight but will
likely pick back up during the day tomorrow. This will create some
low level turbulence for all terminals through this TAF period
during launch and recovery operations.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  25  38  21 /   0   0   0   0
Hutchinson      38  24  36  20 /   0   0   0   0
Newton          38  24  36  20 /   0   0   0   0
ElDorado        39  24  37  20 /   0   0   0   0
Winfield-KWLD   41  25  40  22 /   0   0   0   0
Russell         37  21  34  17 /   0  10   0   0
Great Bend      37  22  34  17 /   0   0   0   0
Salina          39  24  36  19 /   0   0   0   0
McPherson       38  23  36  18 /   0   0   0   0
Coffeyville     44  26  41  24 /   0   0   0   0
Chanute         42  25  39  22 /   0   0   0   0
Iola            41  25  37  22 /   0   0   0   0
Parsons-KPPF    43  25  40  21 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...Metzger
Hazardous weather outlook, Dec 14, 5:57 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
557 AM CST Wed Dec 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
557 AM CST Wed Dec 14 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills near zero are possible across central Kansas during the
early morning hours of Friday, Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.